Jump to content
CrazyBoards.org

monthly cycle and bipolar


Recommended Posts

Argh, that posted before I typed anything!

I noticed in the 'passing it on' thread people mentioning there is a connection between their monthly cycle, ovulation, and their BP symptoms.

Women, is this common?

For those of you who do notice a connection, what kind of birth control are you on?

I've never thought about it before....I'm on the pill and this is terrible to say but I don't even know when I ovulate....how ignorant of me. I think I might try tracking it (if I'm not too lazy!)

Link to comment
Share on other sites

My BPII is exacerbated by hormonal fluctuations. Pdoc considers it rapid cycling.

It started after my son was born. Every cycle brought a BP episode. Starting with ovulation, when estrogen levels drop, and continuing through the start of my period, my life is an unmitigated mess.

And, no, it isn't "just" PMS. Hormone levels affect med levels as well as mood.

Birth control, even Yaz and Seasonale, made the problem much worse for me.

I am currently in year 6 of trying to solve this problem.

I would definitely suggest charting your mood throughout the month.

Sorry I can't be more helpful.

Peace,

Phoenix

Link to comment
Share on other sites

No, that's helpful!

I don't think I am, but I do definitely change in moods....often, if my meds are optimal, they're extremely minor - maybe I just have more energy for a few days - or, like right now, while we're trying to optimize my meds, they're more...ummm....pronounced.

I'm going to go google cycles and ovulation to find out when I do!

Link to comment
Share on other sites

Big time correlation. Though not the cause, hormones work a lot like antidepressants (estrogen) or even mood stabilizers (progesterone) so different levels at different times can really mess with how I"m doing. Ironically I am more stable when amenorrhetic and not making hormones.

I did all of this research when I was trying to understand what was going on, why hormones had such an effect on my moods, waaay more than normal.

In general this is true:

Dominant/rising estrogen predictably translates into hypomanic symptoms (usually euphoric), which can be quite severe at the day of ovulation (ovulation involves a rising estrogen level).

The most stable time in cycle would be 7 or 10 days after ovulation as this would be when progesterone is maximal, and progesterone works like a mood stabilizer in many ways (increase utility of magnesium vs calcium, increase gabaergic tone, antagonizing the MAOI properties of estrogen, blockign estrogen's effect on PKC, etc)

In all the ways estrogen causes mania (PKC, serotonin, MAO, general hyperactivity of nervous system, altering minerals) progesterone blocks it. So, usually, if it is an ovulatory cycle the most stable time will be when progesterone is at peak. But, this might not be true in women with estrogen dominance, they may see the opposite (that 3/4 into cycle is the most unstable time).

Falling progesterone (4 or 3 days before period) can also translate into symptoms, usually the dysphoric type (PMS) because of how metabolism of progesterone affects other hormones like cortisol and testosterone to create anger/rage... however, the manicogenic estrogen is once again unopposed and relatively dominant. So the few days before menses, dysphoric activation is likely, but "regular" hypomanic symptoms can also occur especially in bipolar women (dysphoria in PMS is common for normal women whereas I don't hear normal women reporting premenstrual euphoria so I assume this is a bipolar thing).

ON the day of menses and few days after, hypomania becomes likely once again likely because progesterone is low and estrogen is dominant... and the simple effect of withdrawal from a brain-suppressing substance can have a rebound effect. This is like a mini-version of post partum mania/psychosis.

Even normal women experience mood changes from hormones, because they are pretty much psychoactive substances, some antidepressant, some mood stabilizing/sedating... but if a woman is bipolar she has an innate inability to regulate these things for whatever reason and so moods will be more chaotic.

Menstrual related mood changes can be really quite severe. I've heard of a case of a woman who became psychotic every second half of cycle (when progesterone/estrogen is dominant). She would literally sometimes have to be hospitalized, and she would always require antipsychotics. There was no prior history of psychosis and she had no affective disorders... totally normal except for when estrogen/progesterone were wrecking with her mind.

There are plenty of case studies about bipolars going manic when being exposed to estrogen or estrogen precursors (testosterone), that estrogen is manicogenic is well known. In fact, newest class of bipolar meds in development are "PKC blockers", and tamoxifen is one (tamoxifen is a cancer drug which blocks estrogen receptors).

Link to comment
Share on other sites

BTW, doing more research into postpartum psychosis/mania suggests that withdrawal of estrogen is just as important as withdrawal of progesterone... as this phenomenon is also related to disinhibition of dopamine secondary to withdrawal of estrogen (as well as the general crazifying effect of withdrawal from progesterone).

Link to comment
Share on other sites

My doctor (the doctor before this one) said no more birth control pills. They are making you cycle worse. So I went off them. I'm still off them.

I've also went off caffeine and anti-depressants, and anything else that could increase the frequency of my cycles.

All of that, in conjunction with getting lithium to a theraputic level, made my cycles go from every 2-3 weeks to about every two months. Last August, Last October, Last December, Ferbruary, and I'm fighting to control one now, in April. I had triggering events in August, November, and April. Intresting that the August and April ones sent me spiriling, but the one in November didn't.

Link to comment
Share on other sites

I've been wondering for awhile about moving off of birth control pills to an IUD or something instead. Meant to ask my gp today actually.

It'll be interesting to see how my cycles will change if I do do that, physically and mentally.

Apparently the pill is fine with pregabalin, which I started today (I got the pharmacist to double check the pill interaction; that and a couple of other basic questions and he was all impressed with me....better that than the one who said, when I was going up yet again on Seroquel when I started it, 'WOW, your dose keeps going up! Hope this starts working soon!'....I was like 'Shut up and just give me my meds! Sheesh!). Now on 500mg Seroquel and 150 (spread out over 3) mg of Pregabalin. Though, I'm very dubious of the Pregabalin, so expect I will be moving onto another mood stabilizer/anti-convulsant, and I'm thinking moving to another form of b.c. might be a good idea so that I just don't have to worry about what works with the pill and what doesn't. But that's off-topic ;)

And OW - wow! What a wealth of information!!!

Link to comment
Share on other sites

I was on seroquel i think and something else while taking the pill.

I got pregnant. They told me that the pill doesn't work properly when taken with other meds.

I was so stressed and in a bad way already, and had been on the meds right up till the time i founf out.

Went to the gynea and he couldn't find a heart beat..i miscarried.

Was a horrid expierence. So you got to be careful. I got an IUD put in at the same time, he siad that it would be a better choice in my situation.

Link to comment
Share on other sites

I'm sorry, Ashdene. ;)

If my meds are right, the hormonal fluctuations don't bother me too much.

Hormonal birth control seems to screw things up, mood-wise. They fuck up my sex drive, too, but that's another post. I've tried a few different formulations (Ortho-novum 777, Ortho-novum 1/35, Trilevlen, Yazmine, Loestrin 24 FE, and the NuvaRing), and they all seemed to contribute to instability. Will be getting a copper IUD within the next few months.

Link to comment
Share on other sites

Ashdene, what a sad story. I'm so sorry.

I'm on the pill and this is terrible to say but I don't even know when I ovulate

Some (most?) BCPs suppress ovulation anyway, so you're not missing much! ;)

I'm still trying to figure out the relation between my cycling and my, um, cycling. When bp cycling was really bad, it completely trumped any hormonal stuff. Time of the month made absolutely no difference, I was fucked up all the time. Now that my bp is a bit more under control, I started noticing more depression in the week or so before my period. (Back when I had periods, that is - risperidone knocked them out and they're not back yet even after discontinuing the med, argh.) I've never noticed more hypomania around ovulation.

I've been using copper IUDs (Paragard) for years, because I didn't want to mess with hormones, and I've been really happy with them. Turns out pdoc agrees with that; she thinks hormonal birth control can really screw up your moods.

Link to comment
Share on other sites

Fushia groan makes a good point about the connection between innate bp cycling and hormone cycling. There is a point where your mood is pretty much low as crap so hormones really aren't going to do much, besides perhaps make that day slightly less crappy (or slightly more crappy). And, vice versa, if you are in an up mood then on the day of ovulation you might have been particularly nuts... you just didn't notice it because you were pretty much nuts all week or whatever.

I have noticed this too. If I am depressed then at ovulation I really won't notice the hypo stuff, because my baseline energy is lower and it just doesn't happen.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...